Alert archive / Georgia / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 211, NWS Atlanta, GA

June 15, 2023White County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Jun 15, 2023, 3:35 PM EDT for White County, Georgia. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 15, 2023, 3:35 PM EDT (19:35 UTC)
Expired
Jun 15, 2023, 4:15 PM EDT
In force
40 min
Issued by
NWS Atlanta, GA
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County White County, GA

The radar

The Greer radar (KGSP), 139 km from the middle of the area, began a volume at 19:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 15, 3:50 PM EDTHAIL 11 Se Unicoi State Park, GAOne inch hail reported near the intersection of Hinterstraten Weg and Rosen Strasse.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.6 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 205 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2023-06-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
205 J/kg
Mixed-layer CIN
-165 J/kg
Mixed-layer LCL
977 m above ground
0-6 km bulk shear
70 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
187 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted.

188 
WUUS52 KFFC 151935
SVRFFC
GAC311-152015-
/O.NEW.KFFC.SV.W.0211.230615T1935Z-230615T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
335 PM EDT Thu Jun 15 2023

The National Weather Service in Peachtree City has issued a

* Severe Thunderstorm Warning for...
  Northern White County in northeastern Georgia...

* Until 415 PM EDT.

* At 334 PM EDT, a severe thunderstorm was located over Robertstown,
  or 7 miles north of Cleveland, moving east at 10 mph.

  HAZARD...Quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Damage to vehicles is expected.

* Locations impacted include...
  Helen, Unicoi State Park, Whitley Gap Shelter, Robertstown,
  Smithgall Woods Conservation Are, Sautee, Low Gap Shelter, Anna
  Ruby Falls and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.

&&

LAT...LON 3474 8362 3472 8364 3467 8364 3466 8366
      3462 8364 3461 8364 3469 8387 3472 8386
      3473 8383 3474 8382 3476 8383 3478 8383
TIME...MOT...LOC 1934Z 286DEG 8KT 3471 8377 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
SM
2 follow-up statements
606 
WWUS52 KFFC 151952
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
352 PM EDT Thu Jun 15 2023

GAC311-152015-
/O.CON.KFFC.SV.W.0211.000000T0000Z-230615T2015Z/
White GA-
352 PM EDT Thu Jun 15 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR NORTHEASTERN WHITE COUNTY...

At 352 PM EDT, a severe thunderstorm was located over Helen, or 7
miles north of Cleveland, moving east at 10 mph.

HAZARD...Quarter size hail.

SOURCE...Public.

IMPACT...Damage to vehicles is expected.

Locations impacted include...
Helen, Unicoi State Park, Smithgall Woods Conservation Are,
Robertstown, Sautee and Batesville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3474 8362 3472 8364 3467 8364 3466 8366
      3462 8364 3461 8364 3468 8382 3473 8381
      3476 8378
TIME...MOT...LOC 1952Z 286DEG 8KT 3470 8372 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...<50 MPH

$$
827 
WWUS52 KFFC 152007
SVSFFC

Severe Weather Statement
National Weather Service Peachtree City GA
407 PM EDT Thu Jun 15 2023

GAC311-152017-
/O.EXP.KFFC.SV.W.0211.000000T0000Z-230615T2015Z/
White GA-
407 PM EDT Thu Jun 15 2023

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN WHITE COUNTY WILL
EXPIRE AT 415 PM EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3474 8362 3472 8364 3467 8364 3466 8366
      3462 8364 3461 8364 3468 8382 3473 8381
      3476 8378
TIME...MOT...LOC 2007Z 286DEG 8KT 3469 8368 

$$
SM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 15, 3:07 PM EDT, 28 minutes earlier.

Area forecast discussion, Jun 15, 3:07 PM EDT, 28 minutes before
Area Forecast Discussion
National Weather Service Peachtree City GA
307 PM EDT Thu Jun 15 2023

...Afternoon Area Forecast Discussion...

.SHORT TERM...
(This evening through Friday)
Issued at 306 PM EDT Thu Jun 15 2023

As the upper level trough axis shifts to the east this evening, the
forecast area will remain under the influence of northwest flow.
CAMs have the ongoing MCS pushing southward over south Georgia and
northern Florida. While the northern periphery of the MCS has
brought showers and a few thunderstorms that are impacting our
southern tier of counties at the time of writing, CAMS are
suggesting yet another round of isolated to scattered thunderstorms
this afternoon and evening. There is higher confidence of storm
development across north Georgia where the best instability remains
in place (a few storms have already begun to fire off of the north
Georgia mountains amidst the northwest flow). There is less
confidence in storm development for areas south of I-20 as a pool of
rain-cooled air has settled in place with temperatures currently in
the upper 60s south of a line from LaGrange to Macon. With broken to
overcast cloud cover over central Georgia through the remainder of
the day, it is anticipated that the atmosphere in these areas will
struggle to recover, thus limiting thunderstorm potential and
strength. This is reflected in the mesoanalysis  where a large swath
of SBCAPE ~500-1500 J/kg is forecast to blanket much of central
Georgia south of I-20 where areas northward are expected to range
between 2000-2500 J/kg where a cumulus field has developed. While
more favorable instability parameters are in place for north
Georgia, any thunderstorms that develop in central Georgia will have
better upper level support (mid-level winds ranging from 40 to 55kt)
to maintain updrafts with the shortwave traversing the area. SPC has
expanded the Marginal Risk (1 out of 5) to include all of the
forecast area for this afternoon and evening with the primary
hazards being damaging wind gusts up to 60 mph and hail up to one
inch in size. The secondary threat for today will be concerns over
flash flooding and will be dependent over storm coverage and
location this afternoon and evening. 1.6" of PWATs were diagnosed in
this morning's 12Z sounding and there is a potential for training
storms in areas that have already received 3 to 5+ inches. A Flood
Watch remains in effect through 8pm this evening for the sector of
counties generally south of I-85 and west of I-75 where localized
flash flooding may occur.

Tomorrow, a generally quieter day is expected with a welcome
reprieve from widespread showers and thunderstorms. The potential
remains for isolated to scattered diurnally driven convection along
the boundary draped across north Florida as the next disturbance
within the mid-level flow overrides it. While chance PoPs are
currently relegated to our southwestern counties, a northward
expansion of precipitation chances are possible in future forecast
updates if the boundary sets up further north. Maximum daily
temperatures return to more seasonable values tomorrow with daytime
temperatures reaching the mid 80s to low 90s across the area.

KAL

&&

.LONG TERM...
(Saturday morning through next Wednesday)
Issued at 306 PM EDT Thu Jun 15 2023

No major changes to the extended period compared to the previous
forecast.

The upper low that has been deepening across the New England States
will finally lift northeast as upper riding slides east towards the
MS Valley putting us in more of a northwesterly flow regime.
Overall, this will result in lower rain chances across the forecast
area through much of the weekend as any activity is expected to be
more diurnally driven thanks to peak heating.

The mid to upper level pattern starts to resemble an omega block
type pattern as we continue through the weekend. Though another
shortwave looks to pass through and eject just east of the Rockies
late Saturday into Sunday. Guidance hints that this will develop
into an upper low by Sunday across the MidWest states before become
situated across the TN Valley. At which point it looks to meander
across the region through at least mid-week with our forecast under
that influence. What does this mean for us here in Georgia for early
next week? Rain and thunder chances look to increase once again by
Monday and persist through at least Wednesday.

As far as temperatures, there's good agreement among global
ensembles of highs in the 80s and lows in the 60s. We'll see a brief
warming trend up until Saturday with highs in the mid to upper 90s
but moderating back into the low 80s through the remainder of the
period.

07

&&

.AVIATION...
(18Z TAFS)
Issued at 157 PM EDT Thu Jun 15 2023

Broad MVFR cloud deck currently draped across north Georgia and
could impact the metro sites this afternoon. TEMPO currently in
place TSRA potential this afternoon/early evening from generally 18Z
to 02Z at TAF locations. Overnight, cigs drop the MVFR across the
metro with IFR at CSG/MCN/AHN. Potential for intermittent IFR cigs
is possible from generally 05Z to 12Z at metro TAF sites. MVFR will
improve to VFR at the end of TAF cycle for KATL. SW winds will
become NW tomorrow afternoon between 5 and 10KT.

//ATL Confidence...18Z Update...
Low confidence on IFR potential at metro sites, high confidence on
winds. Medium confidence on all other elements.

KAL

&&

.PRELIMINARY POINT TEMPS/POPS...
Athens          66  88  65  89 /  50  10  10  10
Atlanta         67  87  68  88 /  40  20  10  10
Blairsville     60  82  56  81 /  20  20  10  10
Cartersville    66  88  63  88 /  30  20  10  10
Columbus        68  87  67  89 /  40  30  30  20
Gainesville     65  87  64  88 /  30  10  10  10
Macon           68  88  67  89 /  60  20  20  20
Rome            66  90  65  90 /  30  20  10  10
Peachtree City  66  88  65  88 /  30  20  10  10
Vidalia         69  88  71  90 /  80  20  20  30

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
Flood Watch until 8 PM EDT this evening for GAZ066>072-078>083-
089>096-102>110.

&&

SHORT TERM...KAL
LONG TERM....07
AVIATION...KAL
Hazardous weather outlook, Jun 15, 4:12 AM EDT, 11 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Peachtree City GA
412 AM EDT Thu Jun 15 2023

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-160815-
Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa-
Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta-
Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel-
Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene-
Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson-
Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon-
Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray-
Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach-
Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton-
Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs-
Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren-
Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes-
Wilkinson-
412 AM EDT Thu Jun 15 2023

This Hazardous Weather Outlook is for North and Central Georgia.

.DAY ONE...Today and Tonight...

...A Flood Watch remains in effect for portions of west-central
Georgia until early this evening...

Scattered showers and thunderstorms will redevelop across the
area today. The overall severe threat is low, but a few stronger
storms can be expected, especially across central Georgia, where
localized damaging winds and hail up to quarter-size are possible.
Any storms are expected to diminish this evening with some low
clouds and patchy fog possible overnight.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday...

Isolated afternoon and evening storms are possible Friday through
the weekend, otherwise a better chance for rain and storms will
return early next week as a slow-moving area of low pressure
moves across the Southeast region.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested but spotters are encouraged
to submit reports of severe weather through the web by going to
weather.gov/atlanta.

DJN

In the hours before

Local storm report, Jun 15, 10:56 AM EDT, 4 hours 39 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1056 AM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Tstm Wnd Dmg     2 W Barnhill            32.33N 82.70W
06/14/2023                   Treutlen           GA   Emergency Mngr

            Large tree down across Riverbend Rd. Time is
            an estimate.

&&

Albright
Local storm report, Jun 15, 12:30 PM EDT, 3 hours 5 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1230 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 PM     Lightning        6 WNW Deepstep          33.04N 83.07W
06/14/2023                   Baldwin            GA   Emergency Mngr

            House fire due to lightning strike.
            Structure was a total loss.

&&

LNM
Local storm report, Jun 15, 12:36 PM EDT, 2 hours 59 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1236 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0208 PM     Tstm Wnd Dmg     4 ENE Jenkinsburg       33.35N 83.98W
06/14/2023                   Butts              GA   Emergency Mngr

            Tree down along Buster Brown Rd.

&&

MGW
Local storm report, Jun 15, 12:39 PM EDT, 2 hours 56 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1239 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Dmg     4 ENE Jenkinsburg       33.35N 83.98W
06/14/2023                   Butts              GA   Emergency Mngr

            Corrects previous tstm wnd dmg report from 4
            ENE Jenkinsburg. Tree down along Buster
            Brown Rd.

&&

MGW
Local storm report, Jun 15, 12:42 PM EDT, 2 hours 53 minutes before
Preliminary Local Storm Report
National Weather Service Peachtree City GA
1242 PM EDT Thu Jun 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     Tstm Wnd Dmg     2 NNE Jenkinsburg       33.35N 84.02W
06/14/2023                   Butts              GA   Emergency Mngr

            Tree down along Wolf Creek Rd.

&&

MGW
Special weather statement, Jun 15, 3:23 PM EDT, 12 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
323 PM EDT Thu Jun 15 2023

GAZ008-015-016-152000-
Union GA-White GA-Lumpkin GA-
323 PM EDT Thu Jun 15 2023

...A strong thunderstorm will impact portions of northeastern
Lumpkin, central White and east central Union Counties through 400 PM
EDT...

At 323 PM EDT, a strong thunderstorm was over Smithgall Woods
Conservation Are, or 7 miles north of Cleveland, moving east at 10
mph.

HAZARD...Up to 40 mph wind, pea sized hail and frequent cloud to
         ground lightning.

SOURCE...Radar indicated.

IMPACT...Expect minor damage to tree limbs and blowing around of
         light, unsecured objects.

Locations impacted include...
Helen, Unicoi State Park, Camp Coleman Lake, Whitley Gap Shelter,
Robertstown, Anna Ruby Falls, Smithgall Woods Conservation Are,
Sautee, Low Gap Shelter and Qualatchee Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People outdoors should seek shelter immediately. If you can hear
thunder, you are close enough to be struck by lightning.

&&

LAT...LON 3476 8363 3475 8363 3473 8362 3472 8364
      3467 8364 3466 8366 3462 8364 3458 8364
      3468 8392 3481 8388
TIME...MOT...LOC 1923Z 286DEG 8KT 3471 8379

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

SM

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 7:59 AM EDTSpecial Weather StatementFFCChattahoochee, Marion, Muscogee, Stewart31 min
Jun 15, 8:33 AM EDTSpecial Weather StatementFFCChattahoochee, Marion, Schley, Stewart, Webster27 min
Jun 15, 8:48 AM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Sumter, Wilcox27 min
Jun 15, 8:59 AM EDTSevere Thunderstorm WarningFFCMarion, Schley, Sumter, Webster31 min
Jun 15, 9:15 AM EDTSevere Thunderstorm WarningFFCCrisp, Dooly, Pulaski, Wilcox15 min
Jun 15, 9:30 AM EDTSpecial Weather StatementFFCCrisp30 min
Jun 15, 3:23 PM EDTSpecial Weather StatementFFCWhite37 min
Jun 15, 4:28 PM EDTSpecial Weather StatementFFCWhite32 min
Jun 15, 4:38 PM EDTSpecial Weather StatementFFCCatoosa37 min
Jun 15, 5:17 PM EDTSpecial Weather StatementFFCWhitfield28 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.